Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Las Vegas, NV

July 14, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2022, 12:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2022, 12:55 PM MST (19:55 UTC)
Expired
Jul 14, 2022, 4:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3699 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WGUS55 KVEF 141955
FFWVEF
AZC015-142300-
/O.NEW.KVEF.FF.W.0003.220714T1955Z-220714T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1255 PM PDT Thu Jul 14 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 400 PM MST.

* At 1255 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Hualapai Mountain Road, DW Ranch Road, Kingman and New 
  Kingman-Butler.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3527 11402 3526 11386 3512 11386 3511 11389
      3509 11393 3514 11403 3516 11403 3522 11401

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AN
2 follow-up statements
929 
WGUS75 KVEF 142106
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
206 PM PDT Thu Jul 14 2022

AZC015-142300-
/O.CON.KVEF.FF.W.0003.000000T0000Z-220714T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
206 PM MST Thu Jul 14 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN MOHAVE COUNTY...

At 206 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Hualapai Mountain Road, DW Ranch Road, Kingman and New 
  Kingman-Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3527 11402 3526 11386 3512 11386 3511 11389
      3509 11393 3514 11403 3516 11403 3522 11401

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AN
543 
WGUS75 KVEF 142256
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
356 PM PDT Thu Jul 14 2022

AZC015-142306-
/O.EXP.KVEF.FF.W.0003.000000T0000Z-220714T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
356 PM MST Thu Jul 14 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
SOUTHWESTERN MOHAVE COUNTY...

Flooding is no longer expected to pose a threat currently, however 
additional rounds of heavy rain and flash flooding are possible this 
afternoon. Please continue to heed remaining road closures.

LAT...LON 3527 11402 3526 11386 3512 11386 3511 11389
      3509 11393 3514 11403 3516 11403 3522 11401

$$

AN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 11:23 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 14, 11:23 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1123 AM PDT Thu Jul 14 2022

.SYNOPSIS...Increased monsoonal activity is anticipated today and
Friday as moisture increases across the region. Scattered showers
and storms are expected to form each afternoon, bringing the
potential for lightning, gusty winds, and locally heavy rainfall.
Outside of any precipitation, triple digit heat will persist.
&&

.SHORT TERM...Today and Friday.

Moisture continues to increase across the area as southerly flow
associated with the Four-Corners high persists. This morning's 12z
sounding showed roughly a 0.1" increase in PWAT from yesterday
morning. Perhaps more importantly, however, was the increase in low-
level moisture and slightly cooler temperatures aloft. This will
help foster greater instability across the area, particularly along
and south of I-15 where the best moisture should reside. 12z HREF
has ensemble mean CAPE values around 500 J/kg, with ensemble max
values around 1000 J/kg. Additionally, intense overnight convection
over northwest Mexico has produced a subtle upper-level
disturbance/MCV-like feature that should move with the mean flow
into our area, providing some upper-level support. As a result,
today looks to be a fairly active monsoon day, particularly across
Mohave, Clark, and Lincoln Counties, though some hi-res guidance
suggests San Bernardino and Inyo Counties could get busy as well.
Scattered storms should initiate on the higher terrain around noon,
before moving off the terrain or producing outflows that begin to
trigger new convection in the lower elevations. With DCAPE values
around 1200-1500 J/kg, gusty outflow winds will be the primary
concern with any storm, though increased low-level moisture will
increase the localized heavy rainfall threat. The 12z HREF
highlights the McCullough, southern Spring, Hualapai mountain ranges
with the highest QPF, with 24-hr localized probability-matched mean
values around 0.5"-1.5". Activity should begin to wane around
sunset, though outflow boundary interactions may keep some storms
going into the night.

With moisture forecast to remain in place and the upper-levels
largely unchanged, tomorrow is shaping up to be another active day
as well. Guidance suggests scattered showers and storms across most
of the area, with a shift in the greatest activity in central
Nevada. Similar to today, storms will begin in the high terrain
during the late morning or early afternoon, with gusty winds and
locally heavy rainfall as the primary concerns. Outside of the
thunderstorm potential, the heat will persist. With temperatures
running several degrees above normal, most locations will top out in
the 100s and 110s both afternoons, leading to moderate HeatRisk.

.LONG TERM...Saturday through Wednesday.

Broad ridge of high pressure to remain in place into early next
week, with high center meandering around the Four Corners region.
Moisture circulating around the high keeps the potential of isolated
to scattered showers and thunderstorms in the forecast through
Monday, with potentially less coverage Tuesday and Wednesday. The
lack of upper-level forcing means the high terrain will be the areas
to watch for initial thunderstorm development. Heat is forecast to
persist across the area as well with highs forecast to remain
several degrees above average.
&&

.FIRE WEATHER...Main fire weather concerns over the next several
days will be the potential for dry lightning. Thunderstorm chances
with wetting rain increase for northwest Arizona and southern
Nevada. The best chances for dry lightning will be in northern
Lincoln County and the Sierra crest where low-levels are drier.
Gusty and erratic winds will likely with any storm that develops.
With the pattern holding into next week, isolated to scattered
showers/storms are expected each afternoon, mainly in the higher
terrain of Mohave, Lincoln, and Clark Counties. While the heat will
persist, afternoon humidities are forecast to be generally between
15 and 25 percent.
&&

.AVIATION...For Harry Reid...Significant impacts may be possible
this afternoon and evening for the Harry Reid terminal as TSRA
development could lead to strong outflow winds. After 20Z, VCTS is
expected in the high terrain of the Valley, with the highest
confidence to the south and east. This would impact approaches, but
also could lead to strong outflow winds, potentially up to 40 kts or
higher from those directions. Lower confidence on actual RA reaching
the terminal, but that is also a possibility along with ceilings
falling briefly to 6-7kft. There is a non-zero chance for an airport
weather warning as well should winds develop stronger than
anticipated. Coverage should subside after 03Z tonight resulting in
lighter winds overnight with SCT clouds. Another round of TSRA is
possible again tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...An afternoon and evening of monsoonal activity is
expected across the region that could impact all regional terminals
at some point over the next 12 hours. Included prevailing or TEMPO
groups for areas of highest confidence which included
KLAS/KVGT/KHND, but VCTS for KDAG/KBIH/KEED/KIFP as well. All sites
may require amendments this afternoon and evening as outflow
develops and adds confidence to the forecast. Coverage should
dissipate after 03Z with another round of storms possible tomorrow
as well.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Woods
LONG TERM...Pierce
AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:51 PM MSTSevere Thunderstorm WarningVEFMohave24 min
Jul 14, 2:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 14, 2:26 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 14, 2:37 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 14, 2:49 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Jul 14, 3:22 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 14, 3:38 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.